MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ NATURAL SINGLEPIECE IOL; INTRAOCULAR LENS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ NATURAL SINGLEPIECE IOL; INTRAOCULAR LENS
Model Number SN60WF
Medical Device Problem Codes Failure to Fold (1255); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/04/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A sample device was not returned for analysis.Complaint and product history records were reviewed and documentation indicated the product met release criteria.Root cause has not been identified.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
A healthcare professional reported that during an intraocular lens (iol) implant procedure, the lens was damaged during insertion.Additional information has been requested.
 
Additional Manufacturer Narrative
The lens was returned advanced to the nozzle entry area of a qualified company cartridge.An inadequate amount of viscoelastic was observed.The lens is mispositioned to the left.The cartridge shows slight evidence it was placed into a handpiece, but not fully seated.No tip damage observed.Attached photos appear to be of the returned sample.Product history records were reviewed and documentation indicated the product met release criteria.A qualified cartridge and viscoelastic were indicated.The root cause for the reported complaint appears to be related to a failure to follow the instruction for use (ifu).An inadequate amount of viscoelastic was observed in the cartridge.The lens position at the nozzle entry would indicate the issue occurred during in initial advancement and there would have been no patient contact.The ifu also instructs to completely fill the cartridge with ophthalmic viscosurgical devices (ovd) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in delivery issues or damage.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.The cartridge shows slight evidence it was placed into a handpiece, but not fully seated.The ifu instructs the user to insert the cartridge into the handpiece and fully slide the cartridge forward into the handpiece locking slots.The cartridge did not appear to have been fully seated in the handpiece.This could have caused the lens to deploy incorrectly or the plunger to be misaligned during advancement which could result in delivery issues and/or product damage.The manufacturer internal reference number is: (b)(4).
 
Additional Manufacturer Narrative
The product was not returned.Three photos were provided.The photos showed a company cartridge with a lens advanced to the nozzle entry area.The lens appeared to be mispositioned up against the roof of the cartridge.Based on the lens position the cartridge was placed in a handpiece, however it may not have been fully seated.No viscoelastic could be observed in the photos.Product history records were reviewed and documentation indicated the product met release criteria.A qualified cartridge and viscoelastic were indicated.The product was not returned.Based on review of the provided photos, the root cause may be related to a failure to follow the instruction for use (ifu).No viscoelastic could be observed in the photos.The lens position at the nozzle entry would indicate the issue occurred during in initial advancement and there would have been no patient contact.The lens appeared to be pressed up against the roof of the cartridge, difficult to ascertain due to the quality of the photos.The ifu instructs to completely fill the cartridge with ophthalmic viscosurgical devices (ovd) immediately prior to loading and delivery of the lens.Do not attempt to load the lens without adequate ovd in the device.Not adequately filling the device with viscoelastic will result in inadequate coverage of lens and the lens fold path with ovd, which may result in damage.The ifu instructs: using holding forceps, grasp the lens by the optic edge and gently place the lens anterior side up into the back of the ovd-filled cartridge.The lens should be inserted until the optic is a little more than half-way inside the cartridge.Use the holding forceps to gently push down on the lens, verifying that the lens is on the bottom surface of the cartridge.Using holding forceps, take the trailing haptic, and gently fold the haptic onto the anterior side of the optic.Slowly grip or push the optic edge to position the lens as far into the cartridge as the forceps will permit, while ensuring the lens remains on the bottom surface of the cartridge and the trailing haptic remains on the optic.Failure to follow these steps may cause the lens to advance incorrectly causing delivery issues and/or damage.File will be reopened if new information or the sample is received.The manufacturer internal reference number is: (b)(4).
 
Event or Problem Description
Additional information was requested and received stating the lens was damaged even when pushed into the injector sleeve itself, despite careful and slow injection.There was folding issue of lens.The procedure was able to completed by using another lens.

Brand Name
ACRYSOF IQ NATURAL SINGLEPIECE IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key17477466
Report Number1119421-2023-01406
Device Sequence Number2531364
Product Code HQL
UDI-Device Identifier00380655093290
UDI-Public00380655093290
Combination Product (Y/N)N
Initial Reporter CountrySI
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSN60WF
Device Catalogue NumberSN60WF.250
Device Lot Number15454338
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/12/2023
Supplement Date Received by Manufacturer09/08/2023
10/18/2023
Initial Report FDA Received Date08/07/2023
Supplement Report FDA Received Date10/05/2023
11/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/21/2022
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III CARTRIDGE D; PROVISC
Patient SexUnknown